Background: Rasburicase, a recombinant urate oxidase, is used to rapidly metabolize uric acid in patients with hyperuricaemia. Rasburicase is an immunogenic therapeutic protein, which has been shown to elicit antibody response in 64 % of healthy volunteers within 1–6 weeks after the initial course, with persistent antibodies for over 1 year. Drug labelling indicates that anaphylaxis rarely occurs (in <1 % of patients) after a single course of therapy with rasburicase, but there are no data available on the incidence of anaphylaxis in patients receiving a subsequent rasburicase course.
Objective: The objective of this study was to determine the incidence of anaphylaxis after multiple treatment courses of rasburicase.
Methods: A retrospective chart review was performed on 97 consecutively treated patients who received repeated courses of rasburicase for hyperuricaemia.
Results: None of the 97 patients who were reviewed experienced anaphylaxis during the first rasburicase course; however, six patients (6.2 %) experienced anaphylaxis during a subsequent rasburicase treatment course (p = 0.03).
Conclusion: Anaphylaxis after a second course of rasburicase appears to occur more frequently than described in the US Food and Drug Administration-approved package insert for initial treatment courses. Given the serious nature of anaphylactic events, caution is advised when administering repeated courses of rasburicase.
ASJC Scopus subject areas
- Pharmacology (medical)